Aa
A
A
A
Close
Neurology Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Alternative to Neurontin

My mother has been taking neurontin for her neuropathy for approximately 6 months.  During the past month has developed demenia, extreme weakness & is now in a wheelchair, sleeps so sound during day that she cannot be awakened, and a severe mouth inflammation that makes it difficult for her to eat.  She has high blood pressure & takes medication for it, along with high cholesterol.  Her weakness has really progressed to the point where care is needed just for routine bathing & daily hygiene.  A few weeks ago, she was using a walker & going to church without much problem.  She is now confined to her wheelchair and very depressed & about to give up completely.  I feel the neurontin may have caused some of this, but her neurologist offers little alternative to the drug.  Is there any other treatments/drugs available?  She is 77 years old & it is difficult to get her to therapies & appointments now.  How can I make her more comfortable to deal with this disease & still help to keep her from having so much pain?  I am afraid we are running out of time to help her!
27 Responses
Avatar universal
Dear Jean:

Sorry to hear about your mother.  Most of the symptoms you are telling me are not prominent side effects of neurontin.  We have seen changes in weight and fatigue as the most prominent symptoms.  Why is she on neurontin, as it is not a medication we generally use for neuropathies without paraesthesias of pain.  What is the dose? as most medication side effects are dose related?  How long has she been on neurontin, as early on in the initial dosing, side effects are more pronounced.  Changing the medication would depend alot on why she is taking the neurontin.  I would speak to whomever prescribed the medication and for what reason, then one can make a rational choice.

Sincerely,

CCF Neuro MD
Avatar universal
My pain specialist put me on neurontin for back pain (ruptured disk) and, as the dosage was increased, I began having private 2 way conversations in my head.  At one point, I would turn to my husband and out of the blue ask him if he wanted white or dark meat.  He had no idea what I was talking about.  I got to the point where I would just say "nevermind", because I knew I was the only person involved in that conversation.  At the time, it seemed to me that this was the way I had always been, but I thought I was now losing my mind and wasn't sharp enough to realize that I needed to get off this drug.  My neurosurgeon took me off prior to surgery when he saw the dosage I was taking, and my mind became sharp again.  My sister had similar reactions when she took this drug, and my mother, who died in Jan., was really out of  it at times.  I can't help but think she had a reaction also to neurontin.  It is not as innocent as it is made out to be.  I now always list it as the only known drug to which I am allergic.
Avatar universal
I've heard so many horror stories about Neurontin.  Yes... there are side effects, but only from a lack of understanding on how this drug operates.  It is a good drug... when adjusted properly to fit the condition.  The horror show plays when the dose is too high for the job it is assigned to "help".  The finale will be "talking to yourself" and near disability.  I know.  I've been on this drug almost 5 years now and can tell you honestly that it is neither a "spur-of-the-moment" type of drug like aspirin or tylenol.  Scheduling on a near-accurate scale compounded with an "accurate" dose will honestly suprise you.  Voices in your head is a dead-giveaway for reduction.  The inability to get the "motor functions" going is pretty bad.  Probably the worst.  I can't take more than 900 mgs per dose with a maximum daily intake of 3600 mgs.  Even that is too much, so I take 900 mgs 3 times a day with the 4th dose reduced to 600 mgs.  If I took the entire 3600 mgs, I'd be hearing voices in my head, talking out loud and twitching as if I was about to have a seizure.  When a person has these kinds of side affects... call the physician AFTER you call the pharmacist and report it.  Understand the drug and go about making it work.  It's a seizure medication... and what is a flash of pain down your spine, or leg, or arm?  It's a pain "seizure".  So... stop them.  It's no different in concept than epileptic-type seizures.  Neurontin is a controller-type drug that is designed to inhibit.  The nerve impulse may go out... but it can't return... so mom can't walk because of overkill.  Don't go around saying you are allergic if you've never used it in correct capacity for the condition suffered.  One good thing about this is it's a "pushable" and a "retractable" med.  Condemnation is a bad thing via lack of understanding.
Avatar universal
She was given the neurontin for the paraesthesias of pain associated to her neuropathy.  She is currently taking 2/400 mgs per day and has been taking this for about 6 months.  My brother was also taking it for before his back surgery, and he had similar memory problems that developed over time.  He was unable to just quit taking it, and had to reduce his intake slowly.  Is it addictive or not?  I have heard of people just stopping & others that had to gradually quit taking it.
Avatar universal
I feel for your mother.  The pain associated with paralysis is almost always continual.  Whenever she moves, or tries to... it can be almost unbearable.  This is why the doc put her on the "workhorse".  It's continual.  Has the doctor ever mentioned drugs like MS-Contin, MSIR, or Methadone for that kind of pain?  The drawback is they are all controlled substances.  Morphine Sulfate.  The MS-Contin is a continual sustained action (works over so many hours), Methadone is similar, but the MSIR is immediate release for those times when pain is so terrific that you need help right now!  I take neurontin, ms-contin and the msir for my paralysis and tumor pain.  Your mother takes a mere 800 mgs per day.  Any more, due to her side effects, would be the ultimate no no.  This is why I mentioned the other meds.  It could be that 800 mgs is too strong for your mothers system.

Your brother recovered (I take it), so he didn't need it anymore.  Neurontin isn't addictive.  It's not a controlled substance.  There comes a time when you don't need it anymore... like your brother.  Since it's a seizure med, the weaning process is the only safe way to make an exit.  If someone just quits, they apparently weren't taking it on any kind of recommended schedule.
Avatar universal
It is good to know that neurontin was a "fat pill" for someone else. You are correct on the gradual build up of dosage.  I started with 200 mg a day and worked up to 2700mg over a period of a couple of months with no adverse reaction(besides the weight gain).
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease